Each month on Health Central’s skin care site, we select one member question to ask of our consulting dermatologist, Dr. Lawrence Green, a practicing dermatologist and Assistant Clinical Professor of Dermatology at the George Washington University School of Medicine. Last month Dr. Green answered questions about how to treat boils. This month we are going to focus on acne treatment, specifically a medication called Isotretinoin (Accutane).
To find out more about Dr. Green please visit his website: Aesthetics, Skin Care, and Dermasurgery.
Member Margox asks:
Accutane for my Acne? Should I take it?
I have been consulting my dermatologist for 5 months now, and it seems that my acne is still persistent .... my progress seems to be always up and down and up and down.... ....sooo he told me that I should think about taking accutane.. He explained everything to me though I’m still skeptic and doubtful about it. ....I’ve been researching accutane on the net like crazy, reading facts, infos about the drug, people's stories about when they used accutane and a whole lot more and I still am on the fence about it....can't quite make a decision.
My response: Margox, as a patient who has adult acne, I can tell you that this isn’t an easy decision to make. My dermatologist also talked about the use of Accutane to treat my acne at one point. When my doctor found out that I suffer from chronic depression that was the deal breaker for both me and my doctor. One of the possible side effects to using Accutane may include changes in mood such as depression, anxiety, irritability and more. There is new research, however, which shows that these side effects may be unproven.
My recommendation is to fully research this medication as you have been doing and discuss the risks vs. benefits with your doctor.
Although we cannot tell you whether you should take Accutane or not, I have asked Dr. Green to provide more information about this acne treatment so that you can make an informed decision.
Q: What is Accutane and how does it work?
Dr. Green: Accutane is a pill that is a Vitamin A derivative that has been in use for over 30 years. In fact, it is such an old medication that the name brand is no longer available, and it is only sold in generic form. Someone who today takes generic Accutane is basically taking controlled, but very high doses of Vitamin A.
Accutane helps acne because it unclogs the clogged pores and stops the disorderly acne causing process that occurs in the pores. Once the process has been stopped, it sometimes never occurs again in that person-meaning they are cured from acne forever. A course of Accutane usually takes 5-6 months to complete.
Q: What are the possible side effects to using Accutane?
Dr. Green: The most serious effect of Accutane is that it causes permanent, disfiguring birth defects to a baby to any woman who gets pregnant while she is taking Accutane. In other words, it is very important that any woman who takes Accutane not become pregnant during therapy and until several months after a course of therapy has been completed. Monthly pregnancy tests are therefore required to any woman who can become pregnant before, during, and for a month after taking Accutane. On the other hand, Accutane does not affect babies born to the spouses of husbands who are taking it.